In a fog…

I’m sure we’ve all seen those commercials on TV advertising medications, and of course the list of potential “Rare But Serious” side effects. 

Hydrea is no different. It comes with side effects. Below is the list from the National Library of Medicine NIH Website.

Hydroxyurea may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
  • nausea
  • vomiting
  • diarrhea
  • loss of appetite
  • weight gain
  • sores in the mouth and throat
  • constipation
  • rash
  • pale skin
  • dizziness
  • headache
  • hair loss
  • darkening of skin and nails
Some side effects can be serious. If you experience any of these symptoms or those listed in the IMPORTANT WARNING section, call your doctor immediately or get emergency medical treatment:
  • excessive tiredness or weakness
  • fast heartbeat
  • shortness of breath
  • ongoing pain that begins in the stomach area, but may spread to the back
  • pain, itching, redness, swelling, blisters, or sores on the skin
  • pain in the upper right part of the stomach
  • yellowing of the skin or eyes
  • flu-like symptoms
  • numbness, burning, or tingling in the hands or feet
  • difficult or painful urination
  • seizures

Since beginning my Hydrea regimen on 4/29/15, I have experienced several of the side effects listed above. Nausea, vomiting, headache, dizziness, mouth sores, and now hair loss. My vain side would like to say that the worst of these side effects is the hair loss. But in reality, the worst side effect I’m experiencing these days is actually one that isn’t even on the list. This side effect is associated with Antineoplastic/Cytotoxic/Chemotherapeutic treatments in general.

This side effect is a phenomenon known as Central Neurotoxicity. More commonly referred to as ChemoBrain. ChemoBrain causes confusion, cognitive problems, memory loss, disrupts balance, and movement, and can even cause seizures.

Recently I have found myself searching for simple nouns, unable to think of words. Such as…you know, that thing…with the wheels, the you put in your driveway…yeah. Car. That’s it. I have also been having trouble with numbers – for example: at work, each week I have to organize paperwork. Each page has an 8 digit number associated with it. It normally doesn’t take too terribly long to accomplish this task. This week however, it took me over an hour to put 60 tickets in numerical order. It was ridiculous. Normally that number of tickets should only take about 15 minutes, max. It took so long this week because I found myself being unable to remember the number of page in my hand, while I was looking through the tickets in the pile to figure out where it belonged.

I generally consider myself a relatively intelligent individual. Lately though, I am just so fuzzy headed, that I swear my IQ must have dropped several points in the last week or so. It’s almost like that feeling after you’ve had a couple glasses of wine, and you’re a little less sharp than you normally would be,only this is without the benefit of enjoying the wine. I am easily distracted, to the point where during the course of writing this blog today, I have started and stopped about 6 times. Speaking of writing this blog, I tried to start it several times this week, but i just couldn’t come up with the brain power to make myself sit down and write it. This morning, fueled with caffeine and motivation, it has taken me 2 hours to get to this point. I have had to stop, and consider my wording much harder than I normally would have to also. I caught several phrases throughout this entire post that just did not make sense. With that in mind, I do beg your forgiveness if this is oddly worded, or just pain doesn’t make sense.

I already expressed my displeasure at having to take this medication in my last post, but I have to admit that the PegIntron was no picnic either. The side effects of that were certainly not any more fun that what I’m experiencing right now. That leads me to ask: Why are there not more/better options for treatment? Why to the side effects of the drugs we take, often worse than the symptoms those drugs are supposed to be treating? Why should we have to choose between feeling like crap from our disease, or feeling a different type of crappy from the meds? This is another reason we need to increase #NIH funding! With better funding, comes more trials, comes better treatment for #Cancer.

OK, I’ll get off my soapbox for the moment. I think I’ve rambled enough in this post.

Remember, you are your own best advocate. If you don’t stand up for yourself, who will?

Until next time,

Lina

Advertisements

2 thoughts on “In a fog…

  1. Bear in mind that that list of possible side effects does not represent things that have been proven to be caused by the medicine. It is merely a list of things people who were taking the medicine have reported. It does not mean that the medicine was the cause, and often it is not. If someone is taking the medicine and develops a cold and sore throat, that gets.st reported, even if it has absolutely nothing to do with taking the med. If they are involved in a car accident and sustain a concussion, they will report dizziness…

    Like

    • Yes, I am aware of this. Anything that a patient reports as happening during a drug study will likely appear the list of possible side effects. Hence the inclusion of the parody video at the beginning of this blog….However, the side effects I refer to personally, are side effects that fellow patients have also experienced during their use of this particular drug. Leading me to the conclusion that they are almost certainly connected. I’m aware that correlation does NOT equal causation, but in this case…it’s pretty likely.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s